Striae atrophica; Stretch marks; Striae distensae
Striae are skin defects that look like bands or lines, associated with rapid growth or certain diseases or conditions.
Stretch marks can appear when there is rapid stretching of the skin. They are often associated with the abdominal enlargement of pregnancy. They can be found in children who have become rapidly obese. They may also occur during the rapid growth of puberty in males and females. Striae are most commonly located on the breasts, hips, thighs, buttocks, abdomen, and flank.
Stretch marks appear as parallel streaks of red, thinned glossy skin that over time become whitish and scarlike in appearance. The stretch marks may be slightly depressed and have a different texture than normal skin.
Striae may also occur as a result of abnormal collagen formation, or a result of medications or chemicals that interfere with collagen formation. They may also be associated with prolonged administration of cortisone compounds, Diabetes mellitus, Cushing disease, and post-pregnancy.
- Cushing’s syndrome
- Iatrogenic Cushing syndrome
- Topical corticosteroid overuse
- Ehlers-Danlos syndrome
There is no specific care for stretch marks. Advertised creams and salves to prevent stretch marks during pregnancy are of little value. However, the marks often will disappear after the cause of the skin stretching is gone. Avoiding rapid weight gain helps in the case of stretch marks associated with Obesity.
Call your health care provider if
If striae or stretch marks appear without obvious cause such as pregnancy or rapid weight gain, call your health care provider.
What to expect at your health care provider’s office
You health care provider will take a medical history and complete a physical examination. If the striae are not caused by normal physiological changes, further studies may be ordered.
Medical history questions documenting striae in detail may include:
- Time pattern o Is this the first time that you have developed striae? o When did you first notice this?
- Medications o What medications have you used? o Have you used a topical corticosteroid medication?
- Other o What other symptoms are also present?
by Armen E. Martirosyan, M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.